On Polynomial Kernelization of \(\mathcal {H}\)-free Edge Deletion

  • N. R. Aravind
  • R. B. SandeepEmail author
  • Naveen Sivadasan
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8894)


For a set of graphs \(\mathcal {H}\), the \(\mathcal {H}\) -free Edge Deletion problem asks to find whether there exist at most \(k\) edges in the input graph whose deletion results in a graph without any induced copy of \(H\in \mathcal {H}\). In [3], it is shown that the problem is fixed-parameter tractable if \(\mathcal {H}\) is of finite cardinality. However, it is proved in [4] that if \(\mathcal {H}\) is a singleton set containing \(H\), for a large class of \(H\), there exists no polynomial kernel unless \(coNP\subseteq NP/poly\). In this paper, we present a polynomial kernel for this problem for any fixed finite set \(\mathcal {H}\) of connected graphs and when the input graphs are of bounded degree. We note that there are \(\mathcal {H}\) -free Edge Deletion problems which remain NP-complete even for the bounded degree input graphs, for example Triangle-free Edge Deletion [2] and Custer Edge Deletion( \(P_3\) -free Edge Deletion) [15]. When \(\mathcal {H}\) contains \(K_{1,s}\), we obtain a stronger result - a polynomial kernel for \(K_t\)-free input graphs (for any fixed \(t> 2\)). We note that for \(s>9\), there is an incompressibility result for \(K_{1,s}\) -free Edge Deletion for general graphs [5]. Our result provides first polynomial kernels for Claw-free Edge Deletion and Line Edge Deletion for \(K_t\)-free input graphs which are NP-complete even for \(K_4\)-free graphs [23] and were raised as open problems in [4, 19].


Connected Graph Input Graph Polynomial Kernel Free Graph Edge Deletion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Alon, N., Shapira, A., Sudakov, B.: Additive approximation for edge-deletion problems. Ann. Math. 170(1), 371–411 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Brügmann, D., Komusiewicz, C., Moser, H.: On generating triangle-free graphs. Electron. Notes Discrete Math. 32, 51–58 (2009)CrossRefGoogle Scholar
  3. 3.
    Cai, L.: Fixed-parameter tractability of graph modification problems for hereditary properties. Inf. Process. Lett. 58(4), 171–176 (1996)CrossRefzbMATHGoogle Scholar
  4. 4.
    Cai, L., Cai, Y.: Incompressibility of \(H\)-free edge modification. In: Gutin, G., Szeider, S. (eds.) IPEC 2013. LNCS, vol. 8246, pp. 84–96. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  5. 5.
    Cai, Y.: Polynomial kernelisation of \(H\)-free edge modification problems. Master’s thesis, Department of Computer Science and Engineering, The Chinese University of Hong Kong, Hong Kong SAR, China (2012)Google Scholar
  6. 6.
    Downey, R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity. Springer, London (2013)CrossRefzbMATHGoogle Scholar
  7. 7.
    El-Mallah, E.S., Colbourn, C.J.: The complexity of some edge deletion problems. IEEE Trans. Circ. Syst. 35(3), 354–362 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Garey, M.R., Johnson, D.S., Stockmeyer, L.: Some simplified NP-complete problems. In: Proceedings of the Sixth Annual ACM Symposium on Theory of Computing, pp. 47–63. ACM (1974)Google Scholar
  9. 9.
    Goldberg, P.W., Golumbic, M.C., Kaplan, H., Shamir, R.: Four strikes against physical mapping of DNA. J. Comput. Biol. 2(1), 139–152 (1995)CrossRefGoogle Scholar
  10. 10.
    Gramm, J., Guo, J., Hüffner, F., Niedermeier, R.: Graph-modeled data clustering: fixed-parameter algorithms for clique generation. In: Petreschi, R., Persiano, G., Silvestri, R. (eds.) CIAC 2013. LNCS, pp. 108–119. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  11. 11.
    Guillemot, S., Paul, C., Perez, A.: On the (non-)existence of polynomial kernels for \(P_l\)-free edge modification problems. Algorithmica 65(4), 900–926 (2012)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Guo, J.: Problem kernels for NP-complete edge deletion problems: split and related graphs. In: Tokuyama, T. (ed.) ISAAC 2007. LNCS, vol. 4835, pp. 915–926. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  13. 13.
    Hadlock, F.: Finding a maximum cut of a planar graph in polynomial time. SIAM J. Comput. 4(3), 221–225 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Thatcher, J.W., Bohlinger, J.D. (eds.) Complexity of Computer Computations, pp. 85–103. Plenum Press, New York (1972)CrossRefGoogle Scholar
  15. 15.
    Komusiewicz, C., Uhlmann, J.: Alternative parameterizations for cluster editing. In: Černá, I., Gyimóthy, T., Hromkovič, J., Jefferey, K., Králović, R., Vukolić, M., Wolf, S. (eds.) SOFSEM 2011. LNCS, vol. 6543, pp. 344–355. Springer, Heidelberg (2011)Google Scholar
  16. 16.
    Kratsch, S., Wahlström, M.: Two edge modification problems without polynomial kernels. In: Chen, J., Fomin, F.V. (eds.) IWPEC 2009. LNCS, vol. 5917, pp. 264–275. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  17. 17.
    Le, V.B., Mosca, R., Müller, H.: On stable cutsets in claw-free graphs and planar graphs. J. Discrete Algorithms 6(2), 256–276 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Lewis, J.M., Yannakakis, M.: The node-deletion problem for hereditary properties is NP-complete. J. Comput. Syst. Sci. 20(2), 219–230 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Kowalik, L., Cygan, M., Pilipczuk, M.: Open problems from workshop on kernels. Worker 2013 (2013)Google Scholar
  20. 20.
    Margot, F.: Some complexity results about threshold graphs. Discrete Appl. Math. 49(1), 299–308 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Natanzon, A., Shamir, R., Sharan, R.: Complexity classification of some edge modification problems. Discrete Appl. Math. 113(1), 109–128 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Shamir, R., Sharan, R., Tsur, D.: Cluster graph modification problems. Discrete Appl. Math. 144(1), 173–182 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Yannakakis, M.: Edge-deletion problems. SIAM J. Comput. 10(2), 297–309 (1981)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • N. R. Aravind
    • 1
  • R. B. Sandeep
    • 1
    Email author
  • Naveen Sivadasan
    • 1
  1. 1.Department of Computer Science and EngineeringIndian Institute of Technology HyderabadHyderabadIndia

Personalised recommendations